Alert archive / Florida / Special Marine Warnings in 2009
Special Marine Warning 21, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Mar 19, 2009, 11:22 AM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2009, 11:22 AM EDT (15:22 UTC)
- Expired
- Mar 19, 2009, 11:55 AM EDT
- In force
- 33 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 86 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS52 KKEY 191522 SMWKEY GMZ074-075-191615- /O.NEW.KKEY.MA.W.0021.090319T1522Z-090319T1615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE KEY WEST FL 1122 AM EDT THU MAR 19 2009 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * SPECIAL MARINE WARNING FOR... WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND SOUTH 60 NM... WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM... * UNTIL 1215 PM EDT * AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A WATERSPOUT 33 NAUTICAL MILES SOUTH OF EASTERN DRY ROCKS...MOVING SOUTHWEST AT 10 KNOTS. MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS... DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY RAIN...AND POSSIBLE WATERSPOUTS. BOATERS SHOULD AVOID THESE WATERS...UNTIL THREATENING WEATHER HAS PASSED. LAT...LON 2369 8174 2377 8192 2401 8171 2396 8161 TIME...MOT...LOC 1521Z 030DEG 8KT 2392 8171 $$ 11
1 follow-up statement
000 FZUS72 KKEY 191555 MWSKEY MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 1155 AM EDT THU MAR 19 2009 GMZ074-075-191603- /O.CAN.KKEY.MA.W.0021.000000T0000Z-090319T1615Z/ 1153 AM EDT THU MAR 19 2009 ...SPECIAL MARINE WARNING CANCELED... THE AFFECTED AREAS WERE... WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND SOUTH 60 NM... WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM... THE THUNDERSTORM EARLIER PRODUCING STRONG WINDS AND A POSSIBLE WATERSPOUT HAS WEAKENED...AND WIND GUSTS IN EXCESS OF 35 KNOTS ARE NO LONGER EXPECTED. THEREFORE...THE SPECIAL MARINE WARNING IN EFFECT FOR...THE OUTER STRAITS OFF OF THE LOWER KEYS...HAS BEEN CANCELED. STRONG SHOWERS AND THUNDERSTORMS REMAIN IN THESE WATERS...AND WILL CONTINUE TO PRODUCE WIND GUSTS OF 25 TO 30 KNOTS...CLOUD TO SURFACE LIGHTNING STRIKES...AND BLINDING DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL SHORT TERM FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN KEY WEST. LAT...LON 2369 8174 2377 8192 2401 8171 2396 8161 TIME...MOT...LOC 1553Z 030DEG 8KT 2386 8175 $$ 11
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Mar 19, 9:45 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 19, 9:45 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 945 AM EDT THU MAR 19 2009 .DISCUSSION...IN THE MIDDLE AND UPPER LEVELS...(700-200 MB)...LATEST SATELLITE IMAGERY OVERLAID WITH STREAMLINE ANALYSIS DEPICT A LARGE AND BROADLY CYCLONIC MIDDLE AND UPPER FLOW PATTERN PRESENTLY ENCOMPASSING MUCH OF THE CENTRAL AND EASTERN CONUS. SEVERAL SHORTWAVES ARE IDENTIFIABLE MOVING THROUGH THE LONGWAVE TROUGH...BUT THE ONE OF MOST SIGNIFICANCE IS IDENTIFIED ON THE REGIONAL SCALE...WITH A SHORTWAVE AXIS FROM OFF THE GEORGIA COAST DOWN TO THE FLORIDA KEYS. AMPLE MID-LEVEL MOISTURE AND VORTICITY CENTERS WERE IDENTIFIED MOVING THROUGH THE BASE OF THIS SHORTWAVE TROUGH ACROSS SOUTH FLORIDA AND THE KEYS. THESE MID LEVEL VORT CENTERS ARE SWINGING ACROSS THE KEYS AROUND THE BASE OF THE TROUGH. 500 MB TEMPERATURES REMAIN QUITE CHILLY...AT -13C. IN THE LOWER AND MIDDLE LEVELS...SURFACE TO 700 MB...LATEST SATELLITE IMAGERY OVERLAID WITH SURFACE ANALYSIS AND OBSERVATIONS DETAIL A COLD FRONT SITUATED FROM SOUTHERN NEW ENGLAND SOUTHWEST TO NORTH TEXAS. SOUTH OF THAT 1020-1025 RIDGING IS SITUATED FROM THE WEST CENTRAL ATLANTIC FROM 32N 70W WESTWARD TO ACROSS NORTH GEORGIA. CLOSER TO THE KEYS...A STATIONARY FRONT/BOUNDARY IS ANALYZED FROM THE NORTHERN BAHAMAS WESTWARD TO ACROSS THE FLORIDA KEYS. IN TERMS OF THERMODYNAMICS...THE 12Z SOUNDING WAS MOIST AND UNSTABLE AND WAS AN AVG OF 2 DEGREES C COOLER THAN 24 HOURS AGO FROM 1000-800 MB AS WELL AS FROM 750 TO 600 MB. THERE IS NO CAP AND AMPLE POSITIVE ENERGY ABOVE THE LFC WHICH EXISTS AT ABOUT 910 MB...ALSO THE LEVEL OF THE LFC. .CURRENTLY...AS OF 900 AM...KEY WEST RADAR CONTINUES TO INDICATE THAT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH SURFACE CONVERGENCE ARE NOW LOCATED JUST OFFSHORE OF THE REEF SOUTH OF THE MIDDLE AND LOWER KEYS...EXCEPT INSIDE THE REEF JUST OFFSHORE OF THE UPPER KEYS. GIVEN THE SLIGHT STORM MOTION AND THE PROXIMITY OF THE SHOWERS AND THUNDERSTORMS INSIDE THE FLORIDA REEF...PATCHES OF MODERATE TO HEAVY RAINFALL ARE IMPACTING PORTIONS OF THE UPPER KEYS...FROM TAVERNIER TO NORTH KEY LARGO. TEMPERATURES OUTSIDE OF RAIN COOLER SHOWERS ARE IN THE LOWER 70S WITH DEWPOINTS IN THE UPPER 60S. && .FORECASTS...REST OF TODAY...IN THE MID AND UPPER LEVELS...700 TO 200 MB...LARGE SCALE MODELS INDICATE THAT AS THE SHORTWAVE TROUGH AXIS NEAR THE KEYS SLOWLY MOVES AWAY IT WILL HELP TO CARVE OUT THE LONGWAVE TROUGH THROUGH THE REST OF THE DAY. SO AMPLE MID-LEVEL LIFT...AND MOISTURE WILL EXIST ACROSS THE KEYS...WITH 500 MB VORTICITY CENTERS MOVING ACROSS. THIS WILL HELP AID IN LARGE SCALE LIFT PROMOTING SCATTERED SHOWERS AND ISOLATED THUNDERSTORM DEVELOPMENT NEAR THE UPPER KEYS. IN THE LOWER AND MIDDLE LEVELS...GIVEN THE PRESENT POSITION OF THE SURFACE TROUGH/FRONT NEAR THE UPPER KEYS AND SLOW STORM MOTION OF THE SHOWERS AND ISOLATED THUNDERSTORMS...THE HIGHEST CHANCES FOR RAIN WILL BE ACROSS THE UPPER KEYS THROUGHOUT THE COURSE OF THE DAY. THE ATMOSPHERE IS WORKED OVER ATTM ACROSS THE LOWER AND MIDDLE KEYS...BUT GIVEN THE MIDDLE AND UPPER SYNOPTIC SUPPORT PLUS ADDITIONAL HEATING...ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS MAY OCCUR LATER THIS AFTERNOON DUE TO CUMULUS LINE CONVERGENCE NEAR THE LOWER AND MIDDLE KEYS. THUS WILL NEED TO SPLIT OFF THE UPPER KEYS FOR SLIGHTLY HIGHER RAIN CHANCES. LOOK FOR SKIES TO BECOME PARTLY CLOUDY THIS MORNING ACROSS THE LOWER AND MIDDLE KEYS...BUT REMAINING MOSTLY CLOUDY IN THE UPPER KEYS...WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING THROUGHOUT THE REST OF THE DAY. OUTSIDE OF SHOWERS...TEMPERATURES ON PAR TO REACH THE UPPER 70S. && .MARINE...OUTSIDE OF SHOWERS...MOSTLY EAST WINDS ARE EXPECTED NEAR 10 KNOTS. GIVEN THE THERMODYNAMIC PROFILE IN PLACE...EXPECT ISOLATED HIGHER WIND GUSTS ASSOCIATED WITH SOME OF THESE SHOWERS AND THUNDERSTORMS. THIS WILL BE INDICATED IN THE COASTAL WORDING. THERE IS A SLIGHT CHANCE FOR WATERSPOUTS ACROSS WATERS INSIDE THE REEF NEAR THE LOWER AND MIDDLE KEYS. KEEP AND EYE OUT. && .AVIATION...VFR CONDITIONS EXPECTED AT THE EYW AND MTH TERMINALS FOR THE REST OF THE MORNING. AFTER 18Z...THERE IS A CHANCE OF MVFR/IFR CIGS/VIS WITHIN SCATTERED SHOWERS ISOLATED THUNDER AT THE KEYW AND KMTH ISLAND TERMINALS...GIVEN DEVELOPMENT OF A CLOUDLINE NEAR THE KEYS. DRIER AIR WILL BEGIN TO FILTER IN THIS EVENING IN THE MID LEVELS...ENDING THE CHANCE FOR SHOWERS. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE/GRIDS.........FUTTERMAN AVIATION/NOWCASTS...........STRAHAN UPPER AIR/DATA ACQUISITION...ROSS VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Mar 19, 5:10 AM EDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 510 AM EDT THU MAR 19 2009 FLZ076>078-GMZ031>033-052>054-072>075-200915- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 510 AM EDT THU MAR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE LIKELY TODAY. LIGHTNING GROUND-STRIKES WILL BE THE GREATEST HAZARD. REMEMBER -- IF YOU CAN HEAR THUNDER YOU ARE AT RISK. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DFM
In the hours before
Local storm report, Mar 19, 8:23 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
823 AM EDT THU MAR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM WATER SPOUT 2 SE CUDJOE KEY 24.65N 81.48W
03/18/2009 GMZ054 FL TRAINED SPOTTER
A FUNNEL CLOUD WAS SPOTTED AT 848 AM EDT...SOUTH OF
CUDJOE KEY MOVING WEST TOWARD AMERICAN SHOAL LIGHT.
FUNNEL EXTENDED THREE-QUARTERS OF THE WAY TO THE SURFACE
BEFORE A RAIN SHAFT OBSCURED SPOTTERS VIEW. VISIBLE FOR 4
MINUTES...DURATION UNKNOWN.
0912 AM WATER SPOUT 4 SSW BAHIA HONDA KEY 24.61N 81.29W
03/18/2009 GMZ054 FL SHIP
AT 912 AM EDT...THE CAPTAIN OF THE VESSEL...HOT
TAMALE...CALLED IN A REPORT OF A WATER SPOUT SOUTH OF THE
BAHIA HONDA BRIDGE...MOVING WEST-NORTHWEST TOWARDS LITTLE
PALM ISLAND. SPRAY RING WAS VISIBLE...BUT SPOUT WAS ONLY
VISIBLE ABOUT HALF-WAY TO THE SURFACE. DURATION UNKNOWN.
&&
ROSSLocal storm report, Mar 19, 11:06 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1106 AM EDT THU MAR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM WATER SPOUT 3 NW CRAIG KEY 24.87N 80.79W
03/18/2009 GMZ031 FL TRAINED SPOTTER
A TRAINED SPOTTER REPORTED A WATER SPOUT 2 TO 3 MILES
NORTHWEST OF CRAIG KEY. THE WATER SPOUT WAS VISIBLE
HALFWAY TO THE WATER...AND THERE WAS A SPRAY RING. THE
WATER SPOUT HAD A DURATION OF ABOUT 10 MINUTES BEFORE
DISSIPATING.
&&
WHOVORKAThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:41 PM EDT | Special Marine Warning | KEY | 34 min |
Nearby
Special Marine Warnings in Florida, 2009Every special marine warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.